The illicit spiking (poisoning) of Xylazine, a tranquilizer, in the illegal drug supply within the United States is on the rise and has been associated with fatal overdose cases. Xylazine, not intended for human use, poses a serious threat, particularly when combined with opioids such as fentanyl.
In light of its impact on the ongoing opioid crisis, the admixture of xylazine with fentanyl has been identified as a burgeoning concern by the Office of National Drug Control Policy at the White House. On July 11, 2023, the White House unveiled a National Response Plan aimed at addressing the emerging danger of fentanyl combined with xylazine.
Xylazine, colloquially known as “tranq” or “tranq dope”, serves as a non-opioid sedative or tranquilizer. Though not classified as a controlled substance in the United States, it remains unauthorized for human consumption.
Manifestations and health hazards linked to xylazine include:
- Impaired respiration
- Perilously low blood pressure
- Reduced heart rate
- Prone to infected wounds
- Intense withdrawal symptoms
Exposure transpires when it is mingled with illegal drugs like cocaine, heroin, and fentanyl. This mixture is often formulated to amplify the effects of the drugs or elevate their street value by augmenting their weight. Individuals consuming these illicit substances might be unaware of the presence of xylazine. The Drug Enforcement Administration (DEA) has confiscated combinations of xylazine and fentanyl in 48 out of 50 states. In 2022, the DEA’s laboratory system reported that approximately 23% of seized fentanyl powder and 7% of fentanyl pills contained xylazine. it is predominantly administered through injections, although it can also be ingested orally or inhaled.
In cases of overdose involving xylazine, the administration of naloxone is essential to counteract potential opioid effects. While naloxone does not reverse xylazine’s effects, it remains crucial to employ it due to xylazine’s frequent conjunction with opioids like fentanyl. Promptly calling 911 for medical assistance is imperative, especially since the effects of the drug may endure even after naloxone administration.
Guidelines for responding to signs of a possible opioid overdose or an overdose involving opioids and xylazine include:
- Immediately call 911 and remain with the individual until emergency responders arrive, as an overdose is a medical crisis.
- Naloxone administration is crucial, as it can reverse opioid effects. However, since naloxone does not mitigate xylazine’s impact on respiration, the effects of xylazine could persist.
- Providing rescue breaths is particularly beneficial for individuals who have consumed xylazine, as it tends to slow down breathing. For adults, ensure their airway is clear, tilt the head back, and pinch the nose closed while giving two gentle breaths. Observe the rise of the chest (not the abdomen) and then administer one breath every 5 seconds.
Many states have enacted Good Samaritan laws to safeguard those experiencing an overdose and anyone offering assistance during an emergency from legal repercussions.
If you need an Intervention for a loved one or you have questions about treatment please contact us today at (772) 584-3083.